High doses of oseltamivir phosphate induce acute respiratory arrest in anaesthetized rats

Satoko Kimura, Yuka Niwa, Yui Iwajima, Yuko Nagano, Shohei Yamamoto, Yoshiaki Ohi, Yasuhiro Maeda, Yukihisa Kurono, Hideki Ono, Akira Haji

Research output: Contribution to journalArticle

6 Citations (Scopus)

Abstract

It has been reported that one of the serious adverse events after the treatment of oseltamivir phosphate (OP) for influenza patients is sudden death resulting from cardiorespiratory arrest. To investigate the aetiology of such an adverse consequence, we examined effects of OP (expressed as free base) on blood pressure and ventilation in anaesthetized rats with vagotomy. Intravenous OP (30-200 mg/kg) caused dose-dependent hypotension and bradycardia in spontaneously breathing animals. Concomitantly with changes in blood pressure, the tracheal airflow increased. The ventilatory rate hastened during the injection and then transiently slowed around 1 min. after the administration (transient hypopnea). Thereafter, it gradually returned to control. The hypopnea increased with increasing dose and ventilatory arrest occurred at 200 mg/kg. Intraduodenal OP (500-1000 mg/kg) provoked cardioventilatory arrest 72-218 min. after the injection. Oseltamivir carboxylate (100-200 mg/kg, i.v.), an active metabolite of OP, had no significant effect on ventilation and blood pressure. In artificially ventilated animals, intravenous OP caused slowing of the respiratory rate around 1 min. after the injection in a dose-dependent manner. This effect of OP waned in 5 min. after the administration. The amplitude of phrenic nerve discharge was not changed at lower doses (30-100 mg/kg). The phrenic nerve stopped to discharge immediately after higher doses (150-200 mg/kg). We demonstrated that OP causes central suppression of the respiratory function in rats and suggest a relationship between the OP-induced cardiorespiratory arrest and sudden death observed in influenza patients after taking OP.

Original languageEnglish
Pages (from-to)232-239
Number of pages8
JournalBasic and Clinical Pharmacology and Toxicology
Volume111
Issue number4
DOIs
Publication statusPublished - 01-10-2012
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Toxicology
  • Pharmacology

Fingerprint Dive into the research topics of 'High doses of oseltamivir phosphate induce acute respiratory arrest in anaesthetized rats'. Together they form a unique fingerprint.

  • Cite this

    Kimura, S., Niwa, Y., Iwajima, Y., Nagano, Y., Yamamoto, S., Ohi, Y., Maeda, Y., Kurono, Y., Ono, H., & Haji, A. (2012). High doses of oseltamivir phosphate induce acute respiratory arrest in anaesthetized rats. Basic and Clinical Pharmacology and Toxicology, 111(4), 232-239. https://doi.org/10.1111/j.1742-7843.2012.00889.x